Colorado, 2024

Damaging Winds in Colorado, June 7 to 8, 2024

June 7 to 8, 2024 · NWS PUB · 3 events in 3 counties and zones

A shortwave moving over the region produced two days of severe storms, which resulted in winds of severe criteria at both the Pueblo and Lamar airports, and also some wind damage in Canon City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A shortwave moving over the region produced two days of severe storms, which resulted in winds of severe criteria at both the Pueblo and Lamar airports, and also some wind damage in Canon City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 7, 10:30 AM MST, 2 hours 48 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms today with hot temperatures across the area.
  • Severe thunderstorm risk increases for Saturday across the southeast plains with large hail, damaging winds and even an isolated tornado possible.
  • Strong to marginal severe thunderstorm risk pulls westward across the southeast mountains and adjacent plains on Sunday with hail and heavy rainfall the primary risks.
  • One more active day for thunderstorms across the mountains and adjacent plains Monday then another drying and warming trend returns through late week.
Area forecast discussion, Jun 7, 10:30 AM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1130 AM MDT Fri Jun 7 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms today with hot
  temperatures across the area.

- Severe thunderstorm risk increases for Saturday across the southeast
  plains with large hail, damaging winds and even an isolated
  tornado possible.

- Strong to marginal severe thunderstorm risk pulls westward
  across the southeast mountains and adjacent plains on Sunday
  with hail and heavy rainfall the primary risks.

- One more active day for thunderstorms across the mountains and adjacent
  plains Monday then another drying and warming trend returns
  through late week.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 348 AM MDT Fri Jun 7 2024

The upper ridge overhead will flatten somewhat today, leaving flow
aloft largely west-northwesterly. Surface flow will remain westerly
across the higher terrain, while southerly flow out east turns more
zonal throughout the day and into the afternoon hours. Our main
forecast challenge for today will be the extent of showers and
thunderstorms that form across the area as some embedded energy in
the flow translates overhead. Current short-term model guidance
shows scattered convection popping up across our area this
afternoon, initially over the higher terrain before quickly moving
east later in the day. Main areas of initiation will be the Central
Mountains, Palmer Divide, and Raton Mesa. Impact concerns will be
limited by lacking moisture at the surface with plenty of low-level
mixing. Models only show a few hundred J/kg of CAPE over and near
the I-25 corridor, and while these values do increase out east,
greatly varied in magnitude depending on which model you look at,
any storms that manage to intensify in this better air will move
into Kansas quickly. Additionally, forecast soundings show low
humidity at the surface, so storms today will likely be high-based
and fairly short-lived, with the main impact being gusty outflow
winds. If storms do manage to get some residence time in the more
unstable air closer to our eastern border, we could also see some
hail production.

Our other main forecast concern for today will be above average
temperatures across the area. Forecasted highs for today for the
plains reach the high-90s with a few locations in the triple digits.
Meanwhile, even the high valleys will see high-80s. Some model
guidance shows temperatures a few degrees higher, especially around
the I-25 corridor. Will have to monitor for heat-related impacts
should these conditions persist over the next few days.

Later tonight, a weak front will move its way in across the plains,
though overnight temperatures should stay relatively warm. However,
the influx of moisture and post-frontal upslope could set us up for
a more active weekend.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 348 AM MDT Fri Jun 7 2024

Still looks like a favorable set up for severe thunderstorms on
Saturday across the I-25 corridor and southeast plains. Active west
to northwesterly flow aloft continues into Saturday with another
shortwave moving through the flow in the afternoon.  Cold front will
drop through the southeast plains early Saturday morning with low
level flow becoming easterly by afternoon, advecting 50s to lower 60
dew points westward towards the mountains.  Timing looks a little
slower with the moisture advection which would impact CAPE values
along the I-25 corridor.  Latest HREF means show mid to upper 40 dew
points along the I-25 corridor around 21z as convection rolls off
the mountains.  However, some CAMs models bring lower to mid 50s
into the I-25 corridor with low 60s across the far eastern plains by
the same time.  This could mean CAPE values along the I-25 corridor
ranging from near 1000 J/kg on the drier side of the spectrum to
over 2000 J/kg on the higher side.  CAPE increases with eastward
extent across the plains with 2000-2500 J/kg near the eastern
border. Easterly flow beneath west northwest flow aloft will provide
ample deep layer shear (40 kts) for supercell development and 00z
HREF updraft helicity swaths maximize along and north of highway 50.
Overall, still looks like a few severe thunderstorms are likely
across the southeast plains Saturday afternoon and evening. Best
instability will be east of the I-25 corridor and this is also where
soundings show some enhanced curvature in the low levels where
easterly surface winds maximize. Can't rule out an isolated tornado
or two. Thunderstorms will congeal into an MCS as it moves
southeastward into KS overnight, however westward propagating
outflow will spread stratus westward across the southeast plains
along with the potential for some isolated thunderstorms into the
overnight hours if any brief enhanced outflow can make use of the
terrain to break the cap. Overall pops should be tailing down
towards morning.

Plenty of low level moisture will be in place across the region on
Sunday for a repeat thunderstorm day, this time focused across
across the southeast mountains where best moisture and heating will
be coincide to trigger afternoon thunderstorms.  CAPE values up to
1500 J/kg look probable along and west of the I-25 corridor.  Deep
layer shears look a little weaker as the ridge aloft expands
slightly northward. Still looks like sufficient CAPE and marginal
shear for a few severe thunderstorms over and near the mountains.
Question will be how far east the severe risk will extend as model
soundings show a stout cap across the eastern plains.  Surface
heating will be the primary driver of how much CAPE will be present
east of the mountains.  Have leaned towards the NAM12 for these
details and decreased pops out east slightly where cap is likely to
maintain. One or two thunderstorm clusters will spread southeastward
off the mountains into the evening and overnight hours though think
the main MCS will develop farther south along the frontal boundary
across TX/OK.  Will maintain some scattered to likely pops into the
evening hours across the plains for now given uncertainties.  Will
also have to consider burn scar flash flooding potential this day as
this may be the first round of heavier rain of the season for those
areas. Our older burn scars have become more resilient and storm
motions and potential for hail may help mitigate this risk some. But
it will still require attention and monitoring.  Urban areas may be
at risk as well depending on clearing and available instability as
storms push off the mountains.

Otherwise, a couple days of below normal temperatures expected, with
coolest readings on Sunday, even across our western mountains as
moisture works westward into our high valleys and afternoon
thunderstorms mitigate peak heating.

Better forcing will move in for Monday in NW flow aloft for another
round of afternoon and evening thunderstorms.  Dew points begin to
drop off and focus for afternoon thunderstorms will  remain across
the mountains/adjacent plains.  Deep layer shears weaken a tad but
could be sufficient for a strong storm or two into the evening
hours.  Otherwise, plains dry out as dew points fall off and
temperatures remain below normal with highs in the 70s across our
lower elevations.

Upper ridge builds in for Tuesday through late week which will bring
another drying and warming trend.  Sufficient moisture will be
present for daily afternoon and evening thunderstorms over and near
the mountains but storms will become high based gusty wind makers,
and less efficient at producing rainfall.  Eventually a Pacific
system moves through the Desert Southwest bringing return southerly
flow, greater moisture and perhaps an uptick in thunderstorms by
Friday into next weekend.  There is quite a bit of variability in
timing of this system so will maintain the isolated to scattered
pops for now from model blends. -KT

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1130 AM MDT Fri Jun 7 2024

VFR conditions are expected at all three TAF sites, KCOS, KPUB, and
KALS, for the next 24 hours. Breezy westerly and northwesterly winds
are expected across the area today, with gusts to around 25kt
expected at all three TAF sites. Showers and thunderstorms will be
possible in the vicinity of KCOS and KPUB this afternoon and this
evening, mainly from 19Z until 02Z this evening, with highest
chances of storms moving on station at KCOS from 22 until 01Z. Gusty
winds and lightning will be the main risks with storms today. Winds
become northerly overnight, and easterly by tomorrow morning.

&&

.HYDROLOGY...
Issued at 348 PM MDT Fri Jun 7 2024

Rapid snow melt will continue across the mountains leading to
elevated flows along the Arkansas River from Leadville to Canon
City through the weekend as well as on smaller creeks and
streams in and near the mountains. Flows are expected to remain
within banks along the Arkansas River but fast flows can still
be dangerous. Slightly cooler temperatures may decrease the snow
melt this weekend into early next week, however the potential
for heavy rainfall will increase Saturday through Monday for the
southeast mountains and plains. This could cause localized
flash flooding and push flows above the projected bank full
forecast for localized areas depending on where the rain falls.
Confidence in this scenario unfolding is low for the major
river stems for now. Continue to monitor weather forecasts
closely.

-KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...GARBEROGLIO
LONG TERM...KT
AVIATION...EHR
HYDROLOGY...MOZLEY
Hazardous weather outlook, Jun 7, 11:28 AM MST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1228 PM MDT Fri Jun 7 2024

COZ058>089-093>099-081830-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1228 PM MDT Fri Jun 7 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

For our plains, isolated to widely scattered showers and
thunderstorms are expected this afternoon and this evening. For most
locations, gusty winds and little rainfall are expected with storms
today. A few stronger storms could develop across our far
southeastern plains, where hail up to 1 inch and winds gusting over
60 mph will be possible.

Isolated showers and thunderstorms will be possible across the
mountains this afternoon which will be capable of
producing lightning, spotty light rainfall, and localized gusty
outflow winds up to 40 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Several rounds of afternoon and evening showers and thunderstorms
can be expected Saturday through Monday. Thunderstorms will be
most widespread and strongest across the southeast mountains and
plains.

A few severe thunderstorms will be possible Saturday afternoon
across the southeast mountains and plains with large hail,
damaging winds and locally heavy rainfall possible. An isolated
tornado can not be ruled out, especially east of I-25 and along
and north of highway 50.

A few strong to severe thunderstorms will be possible Sunday and
Monday across the southeast mountains and adjacent I-25 corridor
with large hail, damaging winds, and locally heavy rainfall
capable of causing localized flash flooding possible, especially
for burn scars and urban areas.

Creeks, streams and major water ways are already running high but
within banks in and near the mountains due to rapid snow melt.
Additional rainfall could exacerbate flows resulting in localized
flooding if it falls too quickly over the wrong locations. Please
exercise care in and near water ways over the next several days.

Isolated thunderstorms will be possible over and near the
mountains Tuesday through Thursday with the main risk being gusty
winds up to 40 mph and lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

EHR/31

In the hours before

Special weather statement, Jun 7, 12:28 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Pueblo CO
128 PM MDT Fri Jun 7 2024

COZ081-084-085-072015-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
128 PM MDT Fri Jun 7 2024

...A SMALL CLUSTER OF WILL IMPACT NORTHERN EL PASO COUNTY THROUGH
215 PM MDT...

At 125 PM MDT, Doppler radar was tracking scattered showers and a
few thunderstorms over northern El Paso county,  moving east at 15
mph. Given the thunderstorm activity, and the low level dry air at
the surface, these storms will be capable of locally strong gusty
winds across northern El Paso county.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Colorado Springs, Monument, Air Force Academy, Manitou Springs,
Palmer Lake, Calhan, Black Forest, Ellicott, Peyton, Falcon,
Gleneagle, Peterson Space Force Base, Cimarron Hills, and Schriever
Space Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3881 10493 3912 10492 3912 10426 3881 10440
TIME...MOT...LOC 1925Z 260DEG 13KT 3895 10476

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hodanish
Special weather statement, Jun 7, 12:44 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
144 PM MDT Fri Jun 7 2024

COZ079-081-083-085-086-072015-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
144 PM MDT Fri Jun 7 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FREMONT...
SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES THROUGH 215 PM
MDT...

At 142 PM MDT, Doppler radar was tracking a small cluster of showers
and thunderstorms over eastern Fremont. southern El Paso and
western Pueblo counties, moving east at 25 mph. These storms have a
history of producing winds of 40 to 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fountain, Florence, Penrose, Pueblo West, Fort Carson,
Security-Widefield, and Canon City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3837 10530 3874 10482 3871 10447 3828 10476
TIME...MOT...LOC 1942Z 277DEG 22KT 3851 10485

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hodanish

The radar

The Pueblo radar (KPUX), 34 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pueblo

When
June 7, 1:18 PM MST
Where
Pueblo County, 1.08 mi E of (Pub)pueblo Muni Arp
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.290, -104.500

The ASOS at the Pueblo Municipal Airport (KPUB) reported a wind gust from a nearby thunderstorm which measured 50 kts.

Thunderstorm Wind, Fremont

When
June 7, 5:13 PM MST
Where
Fremont County, 3.45 mi WNW of Fremont County Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.452, -105.158

Public source (via mPing) reported wind damage of 1 inch tree limbs and shingles blown off roof.

Thunderstorm Wind, Prowers

When
June 8, 6:53 PM MST
Where
Prowers County, Lamar Arpt
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -102.680

ASOS at Lamar Airport reported wind gusts from a thunderstorm, which measured 63 kts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198143, 1198147, 1198144.